Browse

You are looking at 1 - 4 of 4 items for :

  • Resection of tumour x
  • Desmopressin x
Clear All
Open access

Chloe Broughton, Jane Mears, Adam Williams and Kathryn Lonnen

Summary

Pituitary adenomas can be classified as functioning or non-functioning adenomas. Approximately 64% of clinically non-functioning pituitary adenomas are found to be gonadotroph adenomas on immunohistochemistry. There are reported cases of gonadotroph adenomas causing clinical symptoms, but this is unusual. We present the case of a 36-year-old female with abdominal pain. Multiple large ovarian cysts were identified on ultrasound requiring bilateral cystectomy. Despite this, the cysts recurred resulting in further abdominal pain, ovarian torsion and right oophorectomy and salpingectomy. On her 3rd admission with abdominal pain, she was found to have a rectus sheath mass which was resected and histologically confirmed to be fibromatosis. Endocrine investigations revealed elevated oestradiol, follicle-stimulating hormone (FSH) at the upper limit of the normal range and a suppressed luteinising hormone (LH). Prolactin was mildly elevated. A diagnosis of an FSH-secreting pituitary adenoma was considered and a pituitary MRI revealed a 1.5 cm macroadenoma. She underwent transphenoidal surgery which led to resolution of her symptoms and normalisation of her biochemistry. Subsequent pelvic ultrasound showed normal ovarian follicular development. Clinically functioning gonadotroph adenomas are rare, but should be considered in women presenting with menstrual irregularities, large or recurrent ovarian cysts, ovarian hyperstimulation syndrome and fibromatosis. Transphenoidal surgery is the first-line treatment with the aim of achieving complete remission.

Learning points:

  • Pituitary gonadotroph adenomas are usually clinically non-functioning, but in rare cases can cause clinical symptoms.

  • A diagnosis of a functioning gonadotroph adenoma should be considered in women presenting with un-explained ovarian hyperstimulation and/or fibromatosis.

  • In women with functioning gonadotroph adenomas, the main biochemical finding is elevated oestradiol levels. Serum FSH levels can be normal or mildly elevated. Serum LH levels are usually suppressed.

  • Transphenoidal surgery is the first-line treatment for patients with functioning gonadotroph adenomas, with the aim of achieving complete remission.

Open access

Athanasios Fountas, Shu Teng Chai, John Ayuk, Neil Gittoes, Swarupsinh Chavda and Niki Karavitaki

Summary

Co-existence of craniopharyngioma and acromegaly has been very rarely reported. A 65-year-old man presented with visual deterioration, fatigue and frontal headaches. Magnetic resonance imaging revealed a suprasellar heterogeneous, mainly cystic, 1.9 × 2 × 1.9 cm mass compressing the optic chiasm and expanding to the third ventricle; the findings were consistent with a craniopharyngioma. Pituitary hormone profile showed hypogonadotropic hypogonadism, mildly elevated prolactin, increased insulin-like growth factor 1 (IGF-1) and normal thyroid function and cortisol reserve. The patient had transsphenoidal surgery and pathology of the specimen was diagnostic of adamantinomatous craniopharyngioma. Post-operatively, he had diabetes insipidus, hypogonadotropic hypogonadism and adrenocorticotropic hormone and thyroid-stimulating hormone deficiency. Despite the hypopituitarism, his IGF-1 levels remained elevated and subsequent oral glucose tolerance test did not show complete growth hormone (GH) suppression. Further review of the pre-operative imaging revealed a 12 × 4 mm pituitary adenoma close to the right carotid artery and no signs of pituitary hyperplasia. At that time, he was also diagnosed with squamous cell carcinoma of the left upper lung lobe finally managed with radical radiotherapy. Treatment with long-acting somatostatin analogue was initiated leading to biochemical control of the acromegaly. Latest imaging has shown no evidence of craniopharyngioma regrowth and stable adenoma. This is a unique case report of co-existence of craniopharyngioma, acromegaly and squamous lung cell carcinoma that highlights diagnostic and management challenges. Potential effects of the GH hypersecretion on the co-existent tumours of this patient are also briefly discussed.

Learning points:

  • Although an extremely rare clinical scenario, craniopharyngioma and acromegaly can co-exist; aetiopathogenic link between these two conditions is unlikely.

  • Meticulous review of unexpected biochemical findings is vital for correct diagnosis of dual pituitary pathology.

  • The potential adverse impact of GH excess due to acromegaly in a patient with craniopharyngioma (and other neoplasm) mandates adequate biochemical control of the GH hypersecretion.

Open access

Florence Gunawan, Elizabeth George and Adam Roberts

Summary

Immune checkpoint inhibitors are the mainstay of treatment for advanced melanoma, and their use is being increasingly implicated in the development of autoimmune endocrinopathies. We present a case of a 52-year-old man with metastatic melanoma on combination nivolumab and ipilumimab therapy who developed concurrent hypophysitis, type 1 diabetes mellitus (T1DM) and diabetes insipidus. He presented prior to third cycle of combination treatment with a headache, myalgias and fatigue. Biochemistry and MRI pituitary confirmed anterior pituitary dysfunction with a TSH: 0.02 mU/L (0.5–5.5 mU/L), fT4: 5.2 pmol/L (11–22 pmol/L), fT3: 4.0 pmol/L (3.2–6.4 pmol/L), cortisol (12:00 h): <9 nmol/L (74–286 nmol/L), FSH: 0.7 IU/L (1.5–9.7 IU/L), LH: <0.1 IU/L (1.8–9.2 IU/L), PRL: 1 mIU/L (90–400 mIU/L), SHBG: 34 nmol/L (19–764 nmol/L) and total testosterone: <0.4 nmol/L (9.9–27.8 nmol/L). High-dose dexamethasone (8 mg) was administered followed by hydrocortisone, thyroxine and topical testosterone replacement. Two weeks post administration of the third cycle, he became unwell with lethargy, weight loss and nocturia. Central diabetes insipidus was diagnosed on the basis of symptoms and sodium of 149 mmol/L (135–145 mmol/L). Desmopressin nasal spray was instituted with symptom resolution and normalization of serum sodium. Three weeks later, he presented again polyuric and polydipsic. His capillary glucose was 20.8 mmol/L (ketones of 2.4 mmol), low C-peptide 0.05 nmol/L (0.4–1.5 nmol/L) and HbA1c of 7.7%. T1DM was suspected, and he was commenced on an insulin infusion with rapid symptom resolution. Insulin antibodies glutamic acid decarboxylase (GAD), insulin antibody-2 (IA-2) and zinc transporter-8 (ZnT8) were negative. A follow-up MRI pituitary revealed findings consistent with recovering autoimmune hypophysitis. Immunotherapy was discontinued based on the extent of these autoimmune endocrinopathies.

Learning points:

  • The most effective regime for treatment of metastatic melanoma is combination immunotherapy with nivolumab and ipilumimab, and this therapy is associated with a high incidence of autoimmune endocrinopathies.

  • Given the high prevalence of immune-related adverse events, the threshold for functional testing should be low.

  • Traditional antibody testing may not be reliable to identify early-onset endocrinopathy.

  • Routine screening pathways have yet to be adequately validated through clinical trials.

Open access

Ricardo A Macau, Tiago Nunes da Silva, Joana Rego Silva, Ana Gonçalves Ferreira and Pedro Bravo

Summary

Lithium-induced nephrogenic diabetes insipidus (Li-NDI) is a rare and difficult-to-treat condition. A study in mice and two recent papers describe the use of acetazolamide in Li-NDI in 7 patients (a case report and a 6 patient series). We describe the case of a 63-year-old woman with bipolar disorder treated with lithium and no previous history of diabetes insipidus. She was hospitalized due to a bowel obstruction and developed severe dehydration after surgery when she was water deprived. After desmopressin administration and unsuccessful thiazide and amiloride treatment, acetazolamide was administrated to control polyuria and hydroelectrolytic disorders without significant side effects. To our knowledge, this is the third publication on acetazolamide use in Li-NDI patients.

Learning points:

  • Treatment of lithium-induced nephrogenic diabetes insipidus might be challenging.

  • Vasopressin, amiloride and thiazide diuretics have been used in lithium-induced nephrogenic diabetes insipidus treatment.

  • Acetazolamide might be an option to treat lithium-induced nephrogenic diabetes insipidus patients who fail to respond to standard treatment.

  • The use of acetazolamide in lithium-induced nephrogenic diabetes insipidus must be monitored, including its effects on glomerular filtration rate.